News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Endocrinology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Endocrinology Answers List

Forum Name: Endocrinology Topics

Question: Graves Disease, becomes hypo and back to hyper 12 yrs later


 CIBK - Sun Dec 28, 2008 12:36 am

I was dx with Graves Disease with Expothalmus almost 12 years ago. Was treated with radioactive iodine which resulted in hypothyroidism. Was taking Levothyroxine .088 mg. Just recently my thyroid has become overactive and my medication adjusted twice in a month and a half. Went down to .075 and then .05 mg. Was on .075 mg for one month. The first two weeks it seemed to help. Sweating, irritablility, anxiety and insomnia improved but then it got worse so meds were adjusted to .05 mg. My doctor wants me to have blood work done in February. I'm miserable....my symptoms have worsened. I don't understand how after all these years it would become overactive. I'm a 46 yr old female, I also have Crohn's disease which has been in remission for almost 12 yrs. I'm hypoglycemic, have fibromyalgia and chronic fatigue. I take Asacol, folic acid and pepcid for the Crohn's. Xanax for anxiety and am on Levothroid now. Was the medication being decreased twice too soon in such a short period of time? How long on the new amount of medication before the symptoms and thyroid hormone becomes stable/improve? Is it normal to go from having Graves to hypo and then overactive again when the radioactive iodine was used to destroy the thyroid? How can it become overactive again? My MD said I may not need to take thyroid medication anymore but I was told after the radioactive iodine treatment that I would have to take it for the rest of my life? I feel like I'm "crawling out of my skin" and can't handle the symptoms. Any insight would be greatly appreciated! By the way, I had been diagnosed with Graves Disease but also had some symptoms of hypothyroidism as well such as weight gain instead of weightloss.
 John Kenyon, CNA - Thu Mar 19, 2009 9:19 pm

User avatar Hello --

I know how frustrated you must be by this turn of events, but thyroid disease isn't an either/or proposition every time. It can be varied as in your case. Sometimes it can reverse itself, even when it's presumed to have been destroyed. Sometimes new thyroid -- or parathyroid -- tissue can grow. Tumors or a part of the glad that was not fully radiated can regenerate. This is pretty controversial stuff, but the fact is this does happen, and when it does a lot of clinicians look at the history as absolute. While you can't change history, you can change what's going on now. Clearly your thyroid has at least partially reactivated, and the part that's functioning is doing far more than it needs to. That you're still on Levothyroxin now that you're making your own again makes little sense, it would seem. It should be an appropriate provocative test for your doctor to simply wean you off it.

Since Grave's disease is often part of the up-and-down cycle of Hashimoto's variant, and Hashimoto's is an autoimmune disease, and since autoimmune disease tends to "wander" from one system to another, what's going on with you isn't as surprising to me as it might be to some people.

Some exotic blood testing is probably in order, but it seems likely you're going to have to wean off the Levothyroxine for a while at least, and maybe go through another cycle of the opposite treatment. The sooner this is initiated the better you'll feel, since treating the anxiety symptoms of Graves' disease is usually not very helpful.

I hope this helps you to understand what is probably going on. It's unusual, but not unheard of. Please follow up with us here as needed. Good luck to you.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here